Kansas, 2015

Flash Flood in Kansas, June 18, 2015

June 18, 2015 · NWS TOP · 1 event in 1 county or zone

On the afternoon of the 18th a line of thunderstorms rolled through far northern KS. These storms produced rainfall rates of 2-3 inches per hour as they continued to move eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of the 18th a line of thunderstorms rolled through far northern KS. These storms produced rainfall rates of 2-3 inches per hour as they continued to move eastward. Some roads were damaged due to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 18, 11:18 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 18, 11:18 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1218 PM CDT Thu Jun 18 2015

.UPDATE...
Issued at 609 AM CDT THU JUN 18 2015

The 06Z models and latest HRRR/RAP continue to show the MCS over
NEB holding together long enough to move into at least northern
portions of the forecast area. From the surface OBs behind the
line of storms, it looks like a fairly decent cold pool has formed
with pressure rises of about 4 MB. Therefore will be updating the
forecast to increase POPs across the northern counties. There is
still some question as to whether it will make it as far south as
I-70. Nevertheless there may be a remnant boundary that could
aid afternoon development. Will need to keep an eye on this.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 300 AM CDT THU JUN 18 2015

The weather pattern has changed very little over the last 24 hrs as
08Z water vapor shows the remnants of bill over southern OK with the
mean westerlies over the northern tier of the country. One
difference however is the morning MCS moving through the NEB
panhandle is a little later in the morning, having developed over MT
and WY. Surface obs put the center of Bill over the red river valley
while a broad area of high pressure moves into the upper Midwest.

The forecast for today and tonight is pretty similar to yesterday.
The RAP/HRRR/ARW/NMM show the MCS approaching north central KS by
the late morning hours. Not sure if it will hold together long
enough to reach the forecast area, but the hi resolution models show
a weak boundary moving into northern KS by the afternoon which could
help some isolated to scattered storms form in the heat of the day.
Deep layer shear once again is relatively weak with some reasonable
instability. Therefore I would anticipate convection to behave like
ordinary cells, popping up and falling apart without much
organization to their updrafts. Held onto small POPs through the
afternoon across the northern counties thinking the airmass will remain
somewhat unstable until the boundary layer begins cooling. If the
MCS hold together and mows into northern KS, the cold pool may
stabilize the airmass for the afternoon. The day shift can monitor
trends. Otherwise, Bill should remain to the south and east of the
forecast area. Have some chance POPs across Anderson county as some
of the precip could sneak into the county and this matches up with
neighboring offices. With the boundary layer stabilizing this
evening and Bill progged to drift east into AR and southern MO,
think precip chances will diminish through the evening.

Think that highs should be pretty similar to yesterday's. There may
be some weak cold air advection from northeast surface winds.
However decent insolation over north central and northeast KS should
offset this. Lows tonight should once again fall into the mid and
upper 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 300 AM CDT THU JUN 18 2015

Upper flow pattern remains persistent in guidance with the remnants
of Tropical Storm Bill gradually lifting north and east over MO
Friday. Track of the upper low a bit further east in reference to
far east central areas of the CWA suggested precipitation will
remain east of the CWA. Therefore pops were removed for this period.

Mid level westerlies become the predominant pattern for the
remainder of the period with a series of weak waves passing near the
area. The first on Saturday was progged to dip southward across the
central plains as an associated frontal boundary sags southward into
the CWA. Some weak low level forcing will persist near the boundary
during the late afternoon where surface CAPE increases over 2000
J/KG. However low level forcing appears inhibited by the stout
capping inversion in place at 750 MB, in addition to the upper level
support shifting further east by most guidance. Therefore have
removed the mention of thunderstorms during the day Saturday. By
Saturday evening, the sfc boundary stalls near the Nebraska border
where a series of weak shortwave troughs from the northwest bring
scattered thunderstorm chances to areas mainly north of Interstate
70. This activity will persist through Sunday evening before the
boundary washes out. Dry conditions return through Wednesday as the
upper storm systems shift further north with ridging developing over
the southern CONUS.

Heat and humidity is expected to persist through the extended
period. In the near term, Saturday afternoon will be the warmest
afternoon as h85 temps to the middle 20s. Thermal ridge axis
similarly builds over north central KS where slightly deeper mixing
from 800 MB would advect highs to the middle and upper 90s. Low to
middle 90s will be seen elsewhere. The combination of dewpoints in
the 70s should raise heat index readings between 101 to as high as
108 degrees across northeast KS. High temps are slightly cooler
through Wednesday in the lower 90s, but would not be surprised to see
heat indices reach 100 degrees again across north central KS.

&&

.AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon)
Issued at 1214 PM CDT THU JUN 18 2015

Challenging forecast for sfc winds as outflow from decaying
convective system will cause winds to briefing become NW for an
hour or two this afternoon. Eventually sfc winds should become NE
as remnants of Bill move across southern MO. Scattered convection
will remain in vcnty of the TAF sites through early this evening.
Expect dry weather after 00z however given continued very moist
airmass expect another period of MVFR VIS conds after 06z tonight.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Wolters
SHORT TERM...Wolters
LONG TERM...Bowen
AVIATION...CO
Hazardous weather outlook, Jun 18, 3:45 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
445 AM CDT THU JUN 18 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-190945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
445 AM CDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STORMS ARE POSSIBLE LATE THIS MORNING THROUGH EARLY
EVENING AS A WEAK COOL FRONT ENTERS THE AREA. A FEW STORMS MAY
BE CAPABLE OF HEAVY RAINFALL AND GUSTY WINDS. AREAS IMPACTED ARE
MAINLY NORTH OF INTERSTATE 70.

FLOODING ALONG THE BIG BLUE RIVER NEAR BLUE RAPIDS IS
FORECAST TO PERSIST INTO EARLY NEXT WEEK. SEE THE LATEST FLOOD
STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY
AFTERNOON. SEVERE WEATHER CHANCES WILL BE LOW THROUGH THE FORECAST
PERIOD.

HEAT INDICIES ON SATURDAY RANGE BETWEEN 100 DEGREES AND 108 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The radar

The Topeka radar (KTWX), 109 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
June 18, 1:00 PM CST to 3:00 PM CST
Where
Marshall County, 6.76 mi NNW of Beattie to 1.57 mi WNW of Beattie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.960, -96.470

Flash flooding of the township and county roads from 4 to 8 miles east and northeast of Oketo. Some damage to roads as well.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577943.